Iowa, 2017

Damaging Winds in Iowa, May 16, 2017

May 16, 2017 · NWS OAX · 5 events in 3 counties and zones

A southeast moving cold front triggered an area of severe thunderstorms across Eastern Nebraska and Western Iowa during the late afternoon and evening of May 16th. Large hail and damaging thunderstorm winds were the primary hazards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A southeast moving cold front triggered an area of severe thunderstorms across Eastern Nebraska and Western Iowa during the late afternoon and evening of May 16th. Large hail and damaging thunderstorm winds were the primary hazards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 16, 2:17 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, May 16, 2:17 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
317 PM CDT Tue May 16 2017

.SHORT TERM...(Tonight through Friday)
Issued at 315 PM CDT Tue May 16 2017

WV imagery this afternoon showing a deep longwave trof cutting
through the western CONUS with potent southern tier vort max
currently over southern CA/western AZ. At the surface...relatively
weak low pressure was centered in eastern CO with a stagnant
thermal boundary extending into eastern Neb then northern IA. A
second boundary/cold front was situated from central MN to
southwest SD. Daytime heating/influx of moisture has pushed
instability parameters to the extreme with MLCAPES 2500-3500J/kg
over the region.

A highly unstable environment will be in place to allow for
convective development in western KS this afternoon...which will
eventually reach the CWA early this evening. Expect updraft
initiation on nose of 8-9C/km low level lapse rates protruding into
moisture rich environment...promoting rapid storm development. All
this coincident to boundary layer theta-E convergence.

HRRR and RAP13 have been pretty consistent the last several runs
showing the cluster of western KS storms will cross into 0-3km bulk
shear of 40kt or so...forming into a QLCS. Complex is progged then
to quickly race along the Neb/KS border during the early evening
hours before crossing into southeastern Neb/extreme southwest IA.
Along with probable severe wind gusts(increasing layer differential
max theta-E)...an isolated tornado forming along the bowing line
segment cannot be ruled out.

Meanwhile farther north...narrow line of convection is progged to
fire later the afternoon along a stagnant surface boundary extending
from south-central Neb into west-central IA. Activity will expand
then in areal coverage mainly over northeast Neb/west-central IA
toward mid evening. Steep mid-level lapse rates topping moisture
rich boundary layer suggest severe hail producers are quite
probable.

In addition...a heavy rain threat will be in place as well tonight.
The last several runs of both NAM/GFS show continuity advertising a
high degree of precipitation efficiency consisting of deep warm
cloud layer/strong moist low level inflow...and 30-40 microbars of
omega coincident to PWS approaching 2"

Wednesday/Wednesday evening...core of southwest shortwave trof will
lift right over the CWA and bring wrap around precip mainly over the
northern CWA.

Precip chances continue Thursday afternoon through Friday associated
with a large and relatively slow moving upper low/several impulses
exiting the Rockies.

.LONG TERM...(Friday night through Tuesday)
Issued at 315 PM CDT Tue May 16 2017

Precip chances continue into the early part of next weekend
accompanied by a noticeable cooling trend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1207 PM CDT Tue May 16 2017

Gusty south winds will continue this afternoon across eastern
Nebraska with scattered-broken clouds at around FL040.
Thunderstorms are expected to form to the west this afternoon
before moving into the area this evening. Short-term model
guidance remains in good agreement in suggesting that a bowing
line of storms will affect the Lincoln and Omaha areas between
about 01 and 04z. As such, a mention of strong wind gusts have
been included in the TAFs during that time frame. Otherwise,
expect episodic showers and thunderstorms overnight into Wednesday
morning with the potential for more widespread MVFR ceilings
developing late tonight.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Mead
Hazardous weather outlook, May 16, 3:22 PM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
422 PM CDT Tue May 16 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
422 PM CDT Tue May 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

A highly unstable and moist environment will be in place to
promote severe thunderstorm development late this afternoon
before increasing in areal coverage through the evening. The
primary severe weather threat along and south of I-80 will be
damaging wind gusts with the potential for an isolated tornado.
For areas north of I-80...the main threat will be large hail and
damaging winds.

In addition...the possibility for heavy rainfall and localized
flooding is quite high in association with more intense
thunderstorms.

Even though the severe weather will likely come to a close around
midnight, the threat for flooding will continue with showers and
thunderstorms across the region later tonight.

Thunderstorms will also be possible again on Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

The chance of thunderstorms will extend into Wednesday evening and
again Thursday night through Saturday morning. Additional
thunderstorms are possible Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will liklely be needed late this afternoon and
tonight.

Fobert

In the hours before

Local storm report, May 16, 5:33 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
633 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             15 W OMAHA              41.26N 96.30W
05/16/2017  E1.00 INCH       DOUGLAS            NE   TRAINED SPOTTER

            LAKE ZORINSKY AREA

&&

DFOBERT
Local storm report, May 16, 5:36 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
636 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             OMAHA                   41.26N 96.01W
05/16/2017  E1.00 INCH       DOUGLAS            NE   PUBLIC

            178TH AND HARRISON

&&

KGROSS
Local storm report, May 16, 5:38 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             OMAHA                   41.26N 96.01W
05/16/2017  E1.00 INCH       DOUGLAS            NE   EMERGENCY MNGR

            QUARTERS REPORTED AT 124TH AND CENTER AND 144TH AND
            PACIFIC

&&

KGROSS
Local storm report, May 16, 5:40 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
640 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             OMAHA                   41.26N 96.01W
05/16/2017  E1.00 INCH       DOUGLAS            NE   PUBLIC

            132ND AND GILES

&&

KGROSS
Local storm report, May 16, 5:43 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
643 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     2 WNW FORT CALHOUN      41.47N 96.06W
05/16/2017  M70 MPH          WASHINGTON         NE   TRAINED SPOTTER

            70MPH WINDS RECORDED BY AUTOMATED WEATHER STATION.

&&

KGROSS
Local storm report, May 16, 5:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     OMAHA                   41.26N 96.01W
05/16/2017  M63 MPH          DOUGLAS            NE   ASOS

            55KT GUST REPORTED AT OMAHA/EPPLEY

&&

KGROSS

The radar

The Omaha radar (KOAX), 47 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
May 16, 5:50 PM CST
Where
Harrison County, 0.69 mi S of Missouri Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.560, -95.900

Thunderstorm winds blew down large branches.

Thunderstorm Wind, Pottawattamie

When
May 16, 5:55 PM CST
Where
Pottawattamie County, 0.69 mi N of Underwood
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.390, -95.680

A barn and a home were damaged by damaging thunderstorm winds. Many trees were also reported blown down by the wind.

Thunderstorm Wind, Shelby

When
May 16, 6:20 PM CST
Where
Shelby County, 0.69 mi S of Shelby
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.510, -95.450

Outbuildings were damaged by thunderstorm winds.

Thunderstorm Wind, Harrison

When
May 16, 6:25 PM CST
Where
Harrison County, 2.68 mi ESE of Yorkshire
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.510, -95.530

A large tree was uprooted by damaging thunderstorm winds.

Thunderstorm Wind, Shelby

When
May 16, 6:35 PM CST
Where
Shelby County, 2.07 mi S of Harlan
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.620, -95.330

A 52 Knot wind gust was measured at the Harlan Airport AWOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699574, 699575, 699576, 699577, 699578.